Virginia, 2025High Wind in Virginia, January 29, 2025
January 29, 2025 · NWS LWX · 2 events in 2 counties and zones
Strong northwest winds that persisted behind a departing cold front produced high winds across the mountains of western Virginia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds that persisted behind a departing cold front produced high winds across the mountains of western Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 28, 9:19 PM EST, 4 hours 41 minutes earlier.
Area forecast discussion, Jan 28, 9:19 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
919 PM EST Tue Jan 28 2025
.SYNOPSIS...
Windy conditions look to continue at times through Wednesday as a
wave of low pressure passes to the north and series of fronts cross
the region. High pressure briefly builds back into the area Thursday
with an area of low pressure and cold front set to cross the region
Friday. Widespread precipitation is expected to accompany this storm
system, mainly in the form of rain. High pressure briefly returns
Saturday before another front approaches Sunday into early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Have upgraded portions of the previous Wind Advisory to a High
Wind Warning. Impressive winds at H85 near the top of the
mixed-layer of 65 kts coupled with ECMWF shift-of-tails of >0.9
for wind gusts were just a couple of the factors in upgrading.
Some hi-res guidance does have sporadic ~70 mph gusts in the
immediate lee of the Allegheny Front. Otherwise previous
discussion follows...
Winds will increase late this evening along and west of the
Allegheny Front. These gusts later tonight will amplify with the
downsloping effect. High Wind Warnings and Wind Advisories have
been hoisted along the Allegheny Front starting at 10 PM
tonight. This will potentially lead to more power outages given
it is coming on the heels of this morning's wind event and will
likely persist through much of Wednesday in that area
especially. Further east, gusts will increase overnight 15 to 20
knots at times. Lows will fall into the mid to upper 20s for
the lower elevations and mid teens to low 20s for the mountains.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A more widespread wind event is expected on Wednesday as a
potent front drops further south across the area. There is a
good mixing signal across the climo-favored areas. A Wind
Advisory has been hoisted across most areas aside from portions
of central VA and southern MD late Wednesday morning into the
early evening hours. These winds will slowly diminish heading
into the late evening to early overnight hours on Wednesday.
With these increased winds and lower RHs coupled with favorable
fuel moistures, there may be an increased fire weather danger,
mainly across portions of central VA (see Fire Weather section).
Highs on Wednesday will rise into the mid to upper 50s for
areas along and east of the Blue Ridge. Mid to upper 30s will be
more common across the higher terrain of the Allegheny Front.
One other feature to look out for later Wednesday will be a
conditional snow squall potential for areas along our northwest
corridor along the I-68 corridor. A brief coating to an inch
will be possible with these squalls, should they make it down
from the Great Lakes. Will continue to monitor the potential for
this.
Thursday looks to be a bit breezy, but not nearly as windy as
previous days. Briefly cooler conditions are expected as high
pressure builds, with highs in the 40s across most of the lower
elevations.
Low pressure over the Midwest will approach Thursday night.
Precip is likely to overspread the area late during the
overnight and toward daybreak Friday from west to east. Some
residual pockets of colder low-level air could result in a
little sleet mixing in for the typically colder areas, but there
should be enough of a warm nose to prevent snow, with not much
of a CAD signature given steady southerly winds likely
prevents much in the way of freezing rain.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
It's a wet start to the extended period as a trough of low pressure
and associated cold front cross the region. Overall 12z
deterministic/ensemble guidance continues to show a rainy solution
vs a wintry one. Rain looks to overspread the area from the west
late Thursday night into early Friday morning before advancing
eastward toward the metros Friday mid to late morning and into the
afternoon. Rain will quickly diminish as the system pulls away
Friday night into early Saturday morning. Some wintry precipitation
remains possible on the back end of the system in the upslope
favored areas of the Alleghenies early Saturday morning into
Saturday midday. Rainfall amounts will generally be on the order of
a half to three quarters of an inch areawide. Locally higher amounts
of 1"+ are possible along and west of the Alleghenies and up across
central/northeast MD. Recent drought concerns and no residual
snowpack east of the mountains should reduce flooding concerns.
Mountain locations could see some localized issues pending the
intensity of the rainfall and how much snowpack is leftover from
earlier in the week. We'll continue to monitor this situation as it
evolves. High temperatures Friday will push into the upper 40s and
mid 50s with lows Friday night into the 30s outside the mountains.
Brief high pressure will settle back into the area Saturday with
highs in the mid to upper 30s and low to mid 40s.
Brief high pressure will retreat back to the north and east Sunday
as a warm front lifts toward the area. The upper level flow pattern
at this point will become more zonal allowing multiple shortwave
troughs to pivot through. The overall track of these systems look to
remain north of our area limiting the potential of any impactful
moisture to reach the region. With that said, some uncertainty
remains in regards to precipitation chances and temperature swings
as a myriad of fronts push through the area. Highs Sunday will be in
the 40s with values back in the 50s to near 60 Monday. Cooler
weather returns Tuesday into the middle of next week as broad high
pressure sinks south and east from the northern Plains region.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Gusty winds will persist through the afternoon hours before
subsiding briefly through the evening with VFR conditions
persisting. Winds will slowly turn more south to southwest but
amplify late tonight, with most terminals increasing gusts to 20
knots at times throughout the night.
Wednesday looks very breezy as west to northwest winds gust 30
to 40 knots. Winds diminish Wednesday night into Thursday,
though some gusts around 15 knots are still possible Thursday
afternoon as winds turn southerly. VFR is expected until later
Thursday night when precip moves in.
Sub-VFR conditions return Friday as a wave of low pressure and cold
front cross the region. Rain is the expected precipitation type with
any wintry precip confined to colder valleys west of the Alleghenies
and north of the PA/MD line. Gusty southwest winds Friday will
become northwesterly Friday night into early Saturday. Winds remain
elevated while turning northerly Saturday as the cold front
continues south and high pressure briefly builds into the region.
Winds will shift again Sunday into Monday as another front pushes
through the region.
&&
.MARINE...
SCA winds remain possible through this afternoon, especially
across the northern most zones before diminishing briefly later
this evening. Winds increase overnight, leading to SCA
conditions starting later tonight. A Gale Warning is in effect
for the waters during the day on Wednesday with gusts up to 40
knots possible at times, especially during the afternoon hours.
SCA winds are possible during the day on Thursday.
Small Craft Advisories may be needed in southwesterly flow Friday
and in northerly flow Saturday. This is due largely in part to a
wave of low pressure and cold front that is set to cross the waters
during this time. The front and wave of low pressure will bring a
period of light to moderate rain to the waters throughout Friday and
into perhaps Saturday morning. Additional SCAs may be needed Sunday
as the winds switch again with another series of fronts crossing the
region.
&&
.FIRE WEATHER...
A strong reinforcing cold front will push through the area on
Wednesday, clearing the area by Wednesday evening. Accompanying this
frontal passage will be a prolonged period of very strong wind
gusts. The lightest winds will be in the central VA Piedmont, where
gusts of 30 to 40 mph can be expected. For areas west of the Blue
Ridge and up across northern VA, central and western MD, and eastern
WV, winds may gust in the 50 to 60 mph range, which is where we
currently have Wind Advisories and High Wind Warnings in effect
throughout Wednesday. This front will be dry in nature, ushering in
even drier air on Wednesday afternoon than we saw today. Classic
setup taking shape for dew points to under-perform most
guidance, so have adjusted those down. This brings RH values in
the 25 to 35 percent range. This is just a start, and could even
see lower values if the conditions line up perfectly.
Portions of central VA, including the lower portions of the
Shenandoah Valley, will be well within Red Flag Warning criteria
strictly off of winds and RH. However, the one limiting factor is the
fuel moistures given lingering snowcover. For that reason, at this
time, favoring a strongly worded Fire Danger Statement for tomorrow
afternoon. Most of the region remains abnormally dry overall, owing
to a continued overall dry pattern aside from the few weather
systems in recent weeks. Pair all of this with temperatures in the
upper 50s to low 60s across central VA, and the ingredients are
there if something ignites a fire in a drier area for it to spread
rather quickly.
Beyond Wednesday, much less wind is expected on Thursday and non-
critical RH values. Additionally, rain is likely to return to the
forecast on Friday, which will be very beneficial to the region.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 11 AM to 6 PM EST Wednesday for DCZ001.
MD...Small Craft Advisory until 9 AM EST Wednesday for MDZ008.
Gale Warning from 9 AM to 7 PM EST Wednesday for MDZ008.
Wind Advisory from 11 AM to 6 PM EST Wednesday for MDZ005-006-
008-011-013-014-503>508.
Wind Advisory until 6 PM EST Wednesday for MDZ001.
High Wind Warning from 9 AM to 6 PM EST Wednesday for MDZ003.
Wind Advisory from 9 AM to 6 PM EST Wednesday for MDZ004.
High Wind Warning until 1 AM EST Thursday for MDZ501.
High Wind Warning from 1 AM to 6 PM EST Wednesday for MDZ502.
VA...Wind Advisory from 11 AM to 6 PM EST Wednesday for VAZ053-054-
506-526.
High Wind Warning from 9 AM to 6 PM EST Wednesday for VAZ028.
Wind Advisory from 9 AM to 6 PM EST Wednesday for VAZ025>027-
029>031-040-501-505-507-508.
High Wind Warning until 1 AM EST Thursday for VAZ503.
High Wind Warning from 1 AM to 6 PM EST Wednesday for VAZ504.
WV...High Wind Warning from 9 AM to 6 PM EST Wednesday for
WVZ050>052-055.
Wind Advisory from 9 AM to 6 PM EST Wednesday for WVZ053.
High Wind Warning until 1 AM EST Thursday for WVZ501-503-505.
High Wind Warning from 1 AM to 6 PM EST Wednesday for WVZ502-
504-506.
MARINE...Small Craft Advisory until 9 AM EST Wednesday for ANZ530>532-
535-538>540.
Gale Warning from 9 AM to 7 PM EST Wednesday for ANZ530>532-
535-538>540.
Wind Advisory from 11 AM to 6 PM EST Wednesday for ANZ530.
Small Craft Advisory until noon EST Wednesday for ANZ533-534-
536-537-541>543.
Gale Warning from noon to 7 PM EST Wednesday for ANZ533-534-
536-537-541>543.
&&
SYNOPSIS...DHOF/ADM/EST
NEAR TERM...DHOF/ADM/CPB
SHORT TERM...DHOF/ADM
LONG TERM...EST
AVIATION...DHOF/ADM/EST
MARINE...DHOF/ADM/EST
FIRE WEATHER...CJLHazardous weather outlook, Jan 28, 5:14 PM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
514 PM EST Tue Jan 28 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-292215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
514 PM EST Tue Jan 28 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Warning is in effect Wednesday afternoon into Wednesday
evening.
A Wind Advisory is in effect for the Baltimore and Washington
metro areas Wednesday.
There is an increased fire danger across portions of the Virginia
Piedmont late Wednesday morning through Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-292215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
514 PM EST Tue Jan 28 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A High Wind Warning is in effect for western Maryland, eastern
West Virginia and portions of the northern Shenandoah Valley in
Virginia through Wednesday.
Elsewhere, a Wind Advisory is in effect late Wednesday morning
through Wednesday afternoon for portions of central Virginia,
northern Virginia and north-central Maryland.
There is an increased fire danger across portions of central
Virginia late Wednesday morning through Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-292215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
514 PM EST Tue Jan 28 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A High Wind Warning is in effect for all counties except for
Garrett County, MD beginning late tonight.
A Wind Advisory is in effect for Garrett County, MD beginning late
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The wind headlines remain in effect through Wednesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 29, 12:20 AM EST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1220 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM Non-Tstm Wnd Gst 4 NW Wintergreen 37.92N 78.95W
01/28/2025 M58 mph Nelson VA Mesonet
0926 AM Non-Tstm Wnd Gst 3 SSW Sabillasville 39.65N 77.47W
01/28/2025 M62 mph Frederick MD AWOS
1030 PM Non-Tstm Wnd Gst Bear Rocks 39.08N 79.30W
01/28/2025 M59 mph Grant WV Mesonet
&&
Event Number LWX2502569
Event Number LWX2502570
Event Number LWX2502571
ADSLocal storm report, Jan 29, 1:43 AM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
143 AM EST Wed Jan 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM Non-Tstm Wnd Dmg Petersburg 39.00N 79.13W
01/29/2025 Grant WV Emergency Mngr
Dispatchers are beginning to receive reports of trees
and wires down in Grant County
&&
Event Number LWX2502572
ADSHigh Wind, Western Highland
- When
- January 29, 2:00 AM EST to 6:00 AM EST
- Where
- Western Highland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A mesonet 2 miles NNW of Vanderpool, VA measured a peak wind gust of 60 mph at 0214 LST.
High Wind, Eastern Highland
- When
- January 29, 2:00 AM EST to 6:00 AM EST
- Where
- Eastern Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A mesonet 3 miles NE of Hightown, VA measured a peak wind gust of 58 mph at 0319. Additional gusts of the same intensity were measured around Monterey, VA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, January 29 to 30, 2025$128,000 · 39 events
- Winter Weather in Maine, January 29, 202511 events
- Heavy Snow in Colorado, January 29 to 30, 20257 events
- Tornado and Heavy Snow in New Mexico, January 29 to 30, 202558 kt wind · 7 events
- Winter Weather and Strong Wind in Pennsylvania, January 29, 2025$2,000 · 5 events
- Dense Fog in Kansas, January 29 to 30, 20255 events
- High Wind in Maryland, January 29, 202552 kt wind · 3 events
- High Wind in Montana, January 29, 20252 events
- Winter Weather in Colorado, January 29 to 30, 20252 events
- Blizzard in Alaska, January 29 to 31, 20252 events
- High Wind in North Carolina, January 29, 202564 kt wind · 2 events
- High Wind in Virginia, January 29, 202552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255202, 1255204.